Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 76, NWS Tucson, AZ

August 10, 2011Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 10, 2011, 4:07 PM MST for Cochise County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2011, 4:07 PM MST (23:07 UTC)
Expired
Aug 10, 2011, 4:44 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 81 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS55 KTWC 102307
SVRTWC
AZC003-110000-
/O.NEW.KTWC.SV.W.0076.110810T2307Z-110811T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
407 PM MST WED AUG 10 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 500 PM MST

* AT 400 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PEARCE-SUNSITES...OR 26
  MILES SOUTH OF WILLCOX...AND MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SUNIZONA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3195 10964 3171 10969 3176 10999 3197 10989
TIME...MOT...LOC 2307Z 277DEG 11KT 3187 10980

$$

SHOEMAKER
1 follow-up statement
040 
WWUS55 KTWC 102344
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
444 PM MST WED AUG 10 2011

AZC003-102354-
/O.CAN.KTWC.SV.W.0076.000000T0000Z-110811T0000Z/
COCHISE AZ-
444 PM MST WED AUG 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY IS
CANCELLED...

LAT...LON 3195 10964 3171 10969 3176 10999 3197 10989
TIME...MOT...LOC 2344Z 277DEG 11KT 3186 10967

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:15 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 10, 2:15 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED AUG 10 2011

.SYNOPSIS...A WEAK MID LEVEL DISTURBANCE IN COMBINATION WITH AMPLE
MOISTURE WILL BRING SCATTERED THUNDERSTORMS TO SOUTHEAST ARIZONA
THROUGH THURSDAY EVENING. LOCALLY HEAVY RAINFALL WILL OCCUR WITH THE
STRONGER THUNDERSTORMS. THE DISTURBANCE WILL THEN MOVE NORTH OF THE
AREA FRIDAY. ALTHOUGH RAINFALL CHANCES WILL LESSEN SOMEWHAT...THERE
WILL STILL BE SUFFICIENT MOISTURE FOR AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS MAINLY FROM TUCSON EASTWARD THIS WEEKEND AND EARLY
NEXT WEEK. DAYTIME TEMPERATURES WILL REMAIN SEASONABLE.

&&

.DISCUSSION...10/12Z GFS/ECMWF WERE SIMILAR WITH REGARD TO DEPICTING
MID-LEVEL CYCLONIC CIRCULATION SYSTEM TO MOVE VERY SLOWLY NWD ACROSS
NRN SONORA AND SE AZ TONIGHT THROUGH THUR EVENING. THIS SYSTEM IN
COMBINATION WITH AMPLE MOISTURE WILL JUSTIFY INCREASED-POPS STARTING
TONIGHT AND CONTINUING THUR ACROSS MUCH OF THE AREA. GIVEN THE
PROXIMITY OF THIS SYSTEM...BELIEVE THAT AT LEAST A SLIGHT CHANCE OF
SHOWERS/TSTMS IS ALSO WARRANTED AFTER MIDNIGHT. AT ANY RATE AND IN
GENERAL...HAVE OPTED FOR CHANCE-CATEGORY POPS FROM TUCSON EWD/SWD
THIS EVENING AND AGAIN THUR AND THUR EVENING. WILL OPT FOR A SLIGHT
CHANCE OF SHOWERS/TSTMS ACROSS WRN PIMA COUNTY THIS PERIOD. PRECIP
CHANCES TO LESSEN INTO THE SLIGHT CHANCE CATEGORY LATE THUR NIGHT.

FRI...DEEPER MOISTURE IS PROGGED TO MOVE NORTH OF THIS FORECAST AREA
AS MID-LEVEL SYSTEM MOVES NWD. CHANCE-CATEGORY POPS ACROSS THE
HIGHER TERRAIN EAST OF TUCSON WITH A SLIGHT CHANCE OF SHOWERS/TSTMS
ELSEWHERE.

SAT...GFS PROGS MID-LEVEL DRYING TO OCCUR ACROSS MUCH OF SE AZ WITH
UPPER HIGH WITH UPPER HIGH TO BE CENTERED OVER ERN NEW MEXICO. POPS
SHOULD BE SIMILAR TO FRI...WITH CHANCE-CATEGORY POPS ACROSS HIGHER
TERRAIN EAST OF TUCSON AND A SLIGHT CHANCE OF SHOWERS/TSTMS
ELSEWHERE.

SUN-MON...DEEPER MOISTURE OVER SWRN NEW MEXICO EARLY SUN PROGGED TO
ADVECT WWD BY MON. PERHAPS MARKEDLY DRIER CONDITIONS ELSEWHERE
ACROSS AZ EARLY NEXT WEEK. AT ANY RATE...WILL HAVE CHANCE-CATEGORY
POPS ACROSS ERN SECTIONS WITH SLIGHT CHANCE OF MAINLY AFTERNOON/
EVENING SHOWERS/TSTMS FOR THE TUCSON METRO AREA. SINGLE DIGIT POPS
WARRANTED FOR WRN PIMA COUNTY.

TUE-WED...UPPER HIGH TO REMAIN CENTERED JUST EAST OF THIS FORECAST
AREA OVER NEW MEXICO. MEANWHILE...TROUGH TO AMPLIFY JUST OFF THE
WEST COAST. AT THIS TIME AM NOT CONVINCED THAT WLY FLOW ALOFT WILL
SHUNT DEEPER MOISTURE EAST OF THIS FORECAST AS THE GFS DEPICTS...
ESPECIALLY BY NEXT WED. SO...FOR NOW WILL CONTINUE WITH CHANCE-
CATEGORY POPS FOR NRN GREENLEE/GRAHAM/COCHISE/SANTA CRUZ
COUNTIES...AND A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS/TSTMS FROM TUCSON WWD/NWWD.

HIGH TEMPS THUR TO BE NEARLY 3-6 DEGS F OR SO BELOW NORMAL.
THEREAFTER...EXPECT A DEGREE-OR-TWO OF DAILY WARMING STARTING FRI
AND CONTINUING INTO EARLY NEXT WEEK.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA ACROSS SE AZ THRU 00Z FRIDAY. MVFR
CIGS/VSBYS AND WIND GUSTS TO 40-45 KTS WITH THE STRONGER TSRA.
OTHERWISE...SCT-BKN CLOUDS WITH BASES GENERALLY AT 7-11K FT AGL AND
SURFACE WIND MAINLY LESS THAN 10 KTS THRU THURSDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS INTO EARLY NEXT WEEK. NORMAL DIURNAL WIND
TRENDS WILL OCCUR...EXCEPT STRONG AND GUSTY WINDS WILL PREVAIL NEAR
THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 10, 9:31 AM MST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
931 AM MST WED AUG 10 2011

AZZ503-504-507>515-110615-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
931 AM MST WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF
THUNDERSTORMS. ALSO...WIND GUSTS OF 40 TO 50 MPH MAY OCCUR WITH
THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE
RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY.
THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS.
ALSO...EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD
RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-506-110615-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
931 AM MST WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THE
MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW
MOVEMENT OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY THROUGH TUESDAY. THE MAIN THREATS WILL BE
LOCALLY HEAVY RAIN AS WELL AS GUST WINDS OVER 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 10, 2:13 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST WED AUG 10 2011

AZZ508-512-102145-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
213 PM MST WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 245
PM MST...

AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF WILLCOX...MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE PAGE RANCH ROAD AND MAINLY
RURAL AREAS OF NORTHERN COCHISE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3236 10955 3222 10952 3220 10976 3232 10982
TIME...MOT...LOC 2111Z 264DEG 6KT 3228 10971

KD
Special weather statement, Aug 10, 3:05 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST WED AUG 10 2011

AZZ508-512-102230-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
305 PM MST WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
330 PM MST...

AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BOWIE...OR 26 MILES EAST OF
WILLCOX...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE SAN SIMON AND INTERSTATE 10
WEST OF SAN SIMON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3238 10914 3216 10914 3216 10955 3233 10956
TIME...MOT...LOC 2204Z 267DEG 9KT 3226 10938

KD
Special weather statement, Aug 10, 3:28 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST WED AUG 10 2011

AZZ508-513-102300-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
328 PM MST WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 400
PM MST...

AT 318 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF WILLCOX...MOVING SOUTH AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN WHICH COULD PRODUCE POOR VISIBILITIES AND PONDING OF
WATER ON ROADWAYS.

AREAS AFFECTED BY THIS STORM INCLUDE HIGHWAY 191 AND PEARCE-SUNSITES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3195 10974 3188 10996 3212 11004 3223 10986
TIME...MOT...LOC 2227Z 343DEG 7KT 3202 10989

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 11:59 AM MSTAreal Flood AdvisoryTWCPima91 min
Aug 10, 2:13 PM MSTSpecial Weather StatementTWCCochise32 min
Aug 10, 2:26 PM MSTAreal Flood AdvisoryTWCPima, Pinal94 min
Aug 10, 2:38 PM MSTAreal Flood AdvisoryTWCCochise82 min
Aug 10, 2:43 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Aug 10, 3:05 PM MSTSpecial Weather StatementTWC25 min
Aug 10, 3:28 PM MSTSpecial Weather StatementTWCCochise32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.